Acetaminophen is a chemical that is mainly present in pain relievers. Recently there is an increase in the number of people visiting the clinicians complaining about over dosage of Acetaminophen.
Over dosage results in failure of the liver but about 50% of these cases are unintentional. Drugs like Tylenol, Benadryl, Contac, Excedrin, Robitussin, Nyquil and Sinutab all have this chemical as one of the main composition in them.
AdvertisementAmericans consume increased amount of this chemical everyday in the form of drugs but the rate over dosage when compared to this data is very low.
But doctors say that the liver damage caused due to over dosage of this chemical has increased twice the number since 1998 till 2003.
If the drugs containing the chemical are taken in proper dosage then it is infact very beneficial. For instance a man weighing 70 Kgs is permitted to take 2 tablets of Tylenol with a time interval of 4 hours for pain relief.
On the other hand if this tablet is combined with something else, which also has the chemical then it results in overdose.
Hence treatment of the disease flu becomes very difficult as all the medicines prescribed for the disease flu has the chemical and taking all the prescribed tablets may result in accidental over dosage by the patient. This leads to adverse effects like liver failure.
It is recommended that the dosage for adults should not exceed 4000 mg/day. But despite all the precautionary measures people end up with acetaminophen poisoning.
Around 56000 people every year have accidental acetaminophen poisoning. But the doctors don't agree with the terrible liver damage that the overdose will result in as they say that if treatment is provided within 24 hours of the diagnosis liver damage to dangerous levels can be avoided.
The manufacturers of the drug have already put the risks and mentioned the chemicals present in these drugs in the product label.
You May Also Like